What Is Red Man Syndrome?
Redman syndrome is the most common adverse reaction to the drug vancomycin (Vancocin). It’s sometimes referred to as red neck syndrome. The name comes from the red rash that develops on the face, neck, and torso of affected people.
Vancomycin is an antibiotic. It’s often used to treat serious bacterial infections, including those caused by methicillin-resistant staphylococci, commonly referred to as MRSA. The drug prevents bacteria from forming cell walls, which causes the bacteria to die. This inhibits further growth and stops the spread of the infection.
Vancomycin can also be given in situations when a person has allergies to other types of antibiotics, such as penicillin.
The main symptom of red man syndrome is an intense red rash on the face, neck, and upper body. It usually occurs during or after an intravenous (IV) infusion of vancomycin. In many cases, the faster the medicine is given, the more likely the rash is to appear.
The rash usually appears within 10 to 30 minutes of vancomycin treatment beginning. Delayed reactions have also been seen in people who’ve been receiving vancomycin infusions for several days.
In many cases, a reaction following vancomycin infusion is so mild that it may go unnoticed. Discomfort and sensations of burning and itching are also frequently observed. Other less common but more serious symptoms include:
Photos of red man syndrome
Doctors initially believed that red man syndrome was caused by impurities in preparations of vancomycin. During this time, the syndrome was often called by the nickname “Mississippi Mud.” However, red man syndrome has continued to occur despite large improvements in the purity of vancomycin preparations.
It’s now known that red man syndrome is caused by overstimulation of specific immune cells in the body in response to vancomycin. These cells, called mast cells, are associated with allergic reactions. When overstimulated, the mast cells produce large amounts of a compound called histamine. Histamine leads to the symptoms of red man syndrome.
Other types of antibiotics, such as ciprofloxacin (Cipro), cefepime, and rifampin (Rimactane, Rifadin), can also cause red man syndrome in rare cases.
The main risk factor for developing red man syndrome is receiving a vancomycin infusion too quickly. To reduce the risk of developing red man syndrome, vancomycin should be administered slowly over the course of at least one hour.
Redman syndrome has been found to occur more frequently in people who are younger than 40 years, particularly in children.
If you have previously developed red man syndrome in response to vancomycin, it’s more likely that you’ll develop it again during future vancomycin treatments. Symptom severity does not appear to differ between people who have experienced red man syndrome in the past and people experiencing it for the first time.
The symptoms of red man syndrome can be worsened when you are being treated with other drugs, such as:
- other types of antibiotics, such as ciprofloxacin or rifampin
- certain painkillers
- certain muscle relaxants
This is because these drugs can overstimulate the same immune cells as vancomycin, leading to the possibility of a stronger reaction.
A longer vancomycin infusion time lessens the risk that you will develop red man syndrome. If multiple vancomycin treatments are needed, more frequent infusions at a lower dosage should be given.
There are varying reports on the incidence of red man syndrome. It’s been found to occur in anywhere from 5 to 50 per cent of people treated with vancomycin in the hospital. Very mild cases may not always be reported, which could account for the large variance.
The rash associated with red man syndrome typically appears during or shortly after vancomycin infusion. Once symptoms develop, red man syndrome typically lasts about 20 minutes. In some cases, it may last for several hours.
If you experience red man syndrome, your doctor will stop vancomycin treatment immediately. They will give you an oral dose of an antihistamine to help manage your symptoms. In more severe cases, such as those involving hypotension, you may need IV fluids, corticosteroids, or both.
Your doctor will wait for your symptoms to improve before resuming your vancomycin treatment. They’ll administer the rest of your dose at a slower rate to reduce your risk of another reaction.
Redman syndrome most often occurs when vancomycin is infused too quickly, but it can occur when the drug is given by other routes as well. The most common symptom is the intense red rash that develops on the upper body, along with an itching or burning sensation.
The symptoms of red man syndrome aren’t often serious, but they can be uncomfortable. Symptoms generally last a short time and can be managed with antihistamines. If you have developed red man syndrome before, you’re more likely to develop it again. Inform your doctor before receiving a vancomycin infusion if you’ve had this reaction in the past.
If you found this post helpful, then be sure to sign up for our free newsletter to get more.
Just enter your email below to get started!